When I was a medical student doing my Oncology attachment I remember being obsessed learning about the staging systems used for the different types of cancer and the clinical management of the various oncological emergencies such as spinal cord compression and febrile neutropaenia. Why was this? Well it was because those were the topics that came up in the exams of course and as a student who was very good at passing exams my focus was obviously centred on these issues. Having lived through chemotherapy as a patient now though I think perhaps we should at least learn a little about the longer term consequences on the body as these are the things that a patient has to live with day in day out long after the treatment has finished.
When DtM consented me for chemotherapy back in August he wrote on the form in the frequently occurring or serious risks section “hair loss, vomiting, myelosuppression and infertility”. I was then given a leaflet explaining the risks of getting pregnant whilst having chemotherapy and the steps I should take regarding contraception. I was then about to embark on an intensive in-patient chemotherapy regimen including cyclophosphamide, which can cause haemorrhagic cystitis and significantly increases the risk of developing secondary cancers; doxorubicin, which can cause heart problems when used in high doses; vincristine, which can cause peripheral neuropathy; etoposide, which can cause acute myeloid leukaemia and liver problems; and ifosfamide, which can cause encephalopathy and have significant long lasting effects on cognition. I knew about all these risks already as I had worked for a year as a senior SHO in Haematology but they were not mentioned to me in the consent process.
I suffered my fair share of acute complications of the treatment including multiple episodes of febrile neutropaenia and haemorrhagic cystitis. However, I soon recovered from these and thought that my body would return to ‘normal’ once I discontinued my treatment in January. Unfortunately this is not the case and over a year on I have been left living with some consequences of treatment everyday serving as a little reminder of what I went through.
Perhaps the most disabling of these is the effect treatment has had on my hands. I developed a peripheral neuropathy from the vincristine early on which has gradually worsened over time. I can barely feel the tips of my fingers anymore making even simple tasks more difficult. I was such a dextrous person before with lots of hobbies, but I struggle to play my flute or do my embroidery like I used to. I frequently burn my hands when cooking now too. I also struggle with procedures at work, making me feel inadequate. I was always the Registrar who could get the impossible cannula before, but not anymore. It isn’t just the peripheral neuropathy that has affected my hands though; I have also developed an inflammatory type arthropathy. This is a well-recognised long term consequence of treatment with drugs such as cyclophosphamide. Unfortunately there is very little that can be done about it, but some mornings especially since the weather has got colder I can barely move my fingers. So the combination of stiff, sore and numb fingers has disabled me in a way that I would never have contemplated. Of course I had no choice about having chemotherapy at the time, it was that or die, but it might have been nice to have been warned about something that was going to affect my life in such a significant way.
Another consequence of chemotherapy that DtM did mention in passing one day at clinic is the effect on cognition. Now before illness I used to be a Medical Registrar working in a very busy district general hospital. Although some people might think this crazy I used to enjoy the challenges on-calls presented. I could juggle fifteen things at once with no problem and used to thrive on being busy. Whether this is a consequence of illness or a consequence of treatment those abilities have now deserted me. I haven’t carried the SpR bleep since I went back to work and doubt I could manage if I did. I struggle to keep up during the day on the ward when two patients are simultaneously unwell. The cognitive impairment is subtle and perhaps not recognised by those around me but is very noticeable and frustrating to me. I now have to tackle my work in different ways and concentrate on other aspects of the job I enjoy such as teaching. I would so love to run an acute ‘take’ again but the sad thing is I really don’t think I would be able to cope.
Over a year on I also remain lymphopaenic. The consequence of this is that I merely have to look at someone with a cold and I end up snotty for a week. The norovirus has also got me as have other various miscellaneous infections. I was a healthy girl before all this and was very rarely unwell with anything, sometimes I wonder if my immune system will ever recover from the battering it took last year.
So my body and mind are left with the invisible scars of treatment long after I discontinued chemotherapy. I have to live with these and like anyone living with any disability learn to work around them where I can and accept that there are just some things I cannot do anymore.